Home › Forums › Infant Reflux Support › HELP!!! › Update on Ariella
- This topic has 6 replies, 1 voice, and was last updated 19 years, 6 months ago by
Anonymous.
-
AuthorPosts
-
April 14, 2007 at 10:53 pm #30546
Anonymous
InactiveThat is a great article Natalie. Thanks.
April 14, 2007 at 10:58 pm #30547Anonymous
InactiveJustice’smom wrote: That is a great article Natalie. Thanks.

🙂
i pmed you earlier.
April 15, 2007 at 9:13 am #30554Anonymous
InactiveWell, I saw the allergic rash twice…once with a baby I was Nanny for, and once with my own child. For both of them the rash occurred within 24 hours of beginning the Penicillin.
April 15, 2007 at 1:32 pm #30561Anonymous
InactiveNatalia, I was thinking the same thing. If I start giving her antibiotics for something that “not a big deal” as the dr put it, I’m afraid that when it’s the real deal, she’ll need a stronger antibiotic. Thanks for the article.
April 15, 2007 at 5:09 pm #30582Anonymous
InactiveAs a pharmacist, this is what I advise my customers about allergies to medications. There are 2 types of allergic reactions:
The most serious, but less common, is an immediate reaction called anaphylaxis which needs immediate medical treatment or it can certainly be life threatening. Anaphylaxis is when the airways swell, and the child begins to have difficulty breathing. The airways can even swell so much that the child cannot breathe. This is why it requires immediate medical attention. If after giving a child an antibiotic, you notice any swelling of the mouth, lips, tongue or difficulty breathing call an ambulance or get to the emergency room immediately.
The second type of allergic reaction is more common, but non-life threatening. This usually involves a skin rash, predominantly on the torso (chest, stomach, back) and can show up anywhere from within 24 hours to up to a week after starting the medication. This is not life threatening, but the medication should be discontinued and the doctor contacted in order to change to a different class of antibiotic.
Now there are a few other things you should know about allergic reactions:
- They do not always show up the first time the child takes the antibiotic – they may show up when the medication is taken a second time. So just because they had no reaction the last time they took that med, you still have to watch for signs of allergy if the med is taken again.
- If the child has a skin rash allergic reaction to a medication, they should not take that medication again, or any medication of the same class, because the reaction could worsen next time and become the more serious anaphylaxis reaction.
- If a child ever has an anaphylactic reaction to any medication, food, or bee sting, you should always carry an Epi-pen or other type of epinephrine injection in case they should have that type of reaction again. Know how to use it in advance – your doctor or pharmacist can go over this with you. Hopefully you will never need it, but if you do, you will be glad you had it. Also check the expiration dates regularly, because they usually expire within about 12-18 months of being manufactured. If it is expired, have your pharmacy dispose of it, and get a new one.
- Reactions such as nausea, vomiting, or diarrhea to an antibiotic are not allergic reactions. They are side effects. While you may not want to give your child that exact medication again, the child could still use medications of the same class in the future, as they may not have the same side effects. For example, many people get nausea from Erythromycin, but it is not an allergy. They could still take Zithromax, Biaxin, etc, which are medications in the same class, and likely not have any nausea.
- Remember the name of any med your child has an allergic reaction to! Write it down, and keep it in your wallet so you have it when you see a doctor. Tell the pharmacy of any allergies, as the pharmacy is often a “second check” to make sure that the medication prescribed is not one the child may react to.
I hope this is helpful. I want every parent to know what to watch for, and what to do if an allergic reaction happens!
April 15, 2007 at 7:42 pm #30602Anonymous
InactiveSheri,
That’s good to know. Thanks for posting it.
April 17, 2007 at 10:35 pm #30860Anonymous
InactiveSheri, thank you for such detailed description.

-
AuthorPosts
- The forum ‘HELP!!!’ is closed to new topics and replies.
